MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 125, RIGHT, 11.5 MM, 21.5 CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 125, RIGHT, 11.5 MM, 21.5 CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/27/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent revision surgery due to a lag screw that penetrated the femoral head.It was found at a routine postoperative checkup 3 weeks after surgery.Attempts have been made and all additional information received has been included in this report.
 
Additional Manufacturer Narrative
(b)(4).D10: znn, cmn lag screw,10.5 mm, 100 mm, including set screw; ref#47248510010; lot#3133831; z nail 5.0x30 cort screw fa; ref#47248403050; lot#65645182; z nail 5.0x32.5 cort screw fa; ref#47248403250; lot#65716487; z nail cpm neu nail cap 0mm; ref#47248700200; lot#65620106.G2- japan.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0009613350 - 2023 - 00473.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4, g3, g6, h2, h3, h6, h10.No product was returned for investigation, however pictures of the items were provided.In the provided pictures the nail, the lag screw, two screw and the cap can be seen, while it is possible to recognize that the setting screw is still assembled in the nail.The visible surfaces of the items present some scratches, but are overall inconspicuous.On the rim of one of the groove in the lag screw, it is possible to see a dent, most likely produced by the contact with the setting screw.Correspondingly, on the tip of (what appears to be) the set screw, an indentation can be seen, meaning that the lag screw and the setting screw were indeed in contact.A review of the device manufacturing records confirmed no abnormalities or deviations that could be related to the reported event.Devices are used for treatment.The reported products were reviewed for compatibility with no issues noted.Review of the complaint histories found no additional related complaints for these items and the reported part and lot combinations.Radiographs were provided and reviewed by a radiologist.A first x-ray taken straight post implantation shows intramedullary nail, screw and cerclage wire fixation of a right femoral neck fracture with anatomic alignment.A second x-ray taken 2 weeks after implantation shows no change in the position of the lag screw.A third x-ray taken 3 weeks after implantation shows medial migration of the lag screw which traverses the femoral head articular surface and extends into the acetabulum.The screw is now separate from the intramedullary nail.Bone quality is osteopenic.No other abnormality is identified.Surgical technique 97-2493-005-00 rev.03 states that "the set screw should be tightened down into the groove in the lag screw.As noted, the lag screw inserter must be positioned so that the handle on the inserter is parallel or perpendicular to the colored dots on the targeting guide in order for the set screw and lag screw grooves to engage properly.To verify engagement, attempt to twist the lag screw inserter.If it cannot be rotated using a reasonable amount of force, the construct is in the correct position.If rotation is possible, adjust the position of the lag screw (rotate slightly) so that the set screw can enter the groove in the lag screw".Based on the position of the dent on the rim of the groove of the lag screw, it can be assumed that the set screw was not placed correctly intraoperatively.However, as no product was returned for investigation, no definitive conclusion can be drawn on the cause of the reported issue.With the available information, a definitive root case cannot be established.No corrective, preventive or field action was taken following the investigation of this event.
 
Event or Problem Description
No additional event information.

Brand Name
CMN FEMORAL NAIL, CCD 125, RIGHT, 11.5 MM, 21.5 CM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key17572451
Report Number0009613350-2023-00474
Device Sequence Number15704957
Product Code HSB
UDI-Device Identifier00889024298842
UDI-Public(01)00889024298842(17)330221(10)3150390
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2493-210-11
Device Lot Number3150390
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2023
Supplement Date Received by Manufacturer07/31/2023
Initial Report FDA Received Date08/18/2023
Supplement Report FDA Received Date11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale